Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Hankel Operators on Bounded Analytic Functions

Authors: James Dudziak, T. W. Gamelin and Pamela Gorkin
Journal: Trans. Amer. Math. Soc. 352 (2000), 363-377
MSC (1991): Primary 46J15, 47B38; Secondary 30D55, 47B05
Published electronically: July 21, 1999
MathSciNet review: 1473437
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For $U$ a domain in the complex plane and $g$ a bounded measurable function on $U$, the generalized Hankel operator $S_g$ on $H^\infty(U)$ is the operator of multiplication by $g$ followed by projection into $L^\infty/H^\infty$. Under certain conditions on $U$ we show that either $S_g$ is compact or there is an embedded $\ell^\infty$ on which $S_g$ is bicontinuous. We characterize those $g$'s for which $S_g$ is compact in the case that $U$ is a Behrens roadrunner domain.

References [Enhancements On Off] (What's this?)

  • 1. M. Behrens, The corona conjecture for a class of infinitely connected domains, Bull. Amer. Math. Soc. 76 (1970), 387-391. MR 41:825
  • 2. M. Behrens, The maximal ideal space of algebras of bounded analytic functions on infinitely connected domains, Trans. Amer. Math. Soc. 161 (1971), 359-380. MR 55:8380
  • 3. J. Bourgain, The Dunford-Pettis property for the ball-algebras, the polydisc-algebras and the Sobolev spaces, Studia Math. 77 (1984), 245-253. MR 85f:46044
  • 4. J. Bourgain, New Banach space properties of the disc algebra and $H^\infty$, Acta Math. 152 (1984), 1-48. MR 85j:46091
  • 5. J. A. Cima, S. Janson and K. Yale, Completely continuous Hankel operators on $H^\infty$ and Bourgain algebras, Proc. Amer. Math. Soc. 105 (1989), 121-125. MR 89g:30065
  • 6. J. A. Cima, K. Stroethoff and K. Yale, Bourgain algebras on the unit disk, Pacific J. Math. 160 (1993), 27-41. MR 94i:46065
  • 7. J. A. Cima and R. M. Timoney, The Dunford-Pettis property for certain planar uniform algebras, Michigan Math. J. 34 (1987), 99-104. MR 88e:46023
  • 8. B. J. Cole and T. W. Gamelin, Tight uniform algebras and algebras of analytic functions, J. Funct. Anal. 46 (1982), 158-220. MR 83h:46065
  • 9. B. J. Cole and T. W. Gamelin, Weak-star continuous homomorphisms and a decomposition of orthogonal measures, Ann. Inst. Fourier (Grenoble) 35 (1985), 149-189. MR 86m:46051
  • 10. A. M. Davie, T. W. Gamelin, and J. W. Garnett, Distance estimates and pointwise bounded density, Trans. Amer. Math. Soc. 175 (1973), 37-68. MR 47:2068
  • 11. T. W. Gamelin, Lectures on $H^\infty(D)$, Notas de Matemática, No.21, Universidad Nacional de La Plata, Argentina, 1972.
  • 12. T. W. Gamelin, Uniform Algebras, 2nd edition, Chelsea Press, 1984. MR 53:14137 (1st ed.)
  • 13. T. W. Gamelin, Localization of the corona problem, Pacific J. Math. 34 (1970), 73-81. MR 43:2482
  • 14. T. W. Gamelin, Uniform algebras on plane sets, in Approximation Theory, G.G.Lorentz (ed), Academic Press, 1973, 101-149. MR 49:3548
  • 15. T. W. Gamelin and J. Garnett, Distinguished homomorphisms and fiber algebras, Amer. J. Math. 92 (1970), 455-474. MR 46:2434
  • 16. J. Garnett, Bounded Analytic Functions, Academic Press, 1981. MR 83g:30037
  • 17. P. Gorkin, K. Izuchi and R. Mortini, Bourgain algebras of Douglas algebras, Canad. J. Math. 44 (1992), 797-804. MR 94c:46104
  • 18. P. Gorkin and Z. Zheng, in preparation.
  • 19. K. Izuchi, Bourgain algebras of the disk, polydisk, and ball algebras, Duke Math. J. 66 (1992), 503-519. MR 93f:46082
  • 20. S. F. Saccone, Banach space properties of strongly tight uniform algebras, Studia Math. 114 (1995), 159-180. MR 96d:46068
  • 21. L. Zalcman, Bounded analytic functions on domains of infinite connectivity, Trans. Amer. Math. Soc 144 (1969), 241-269. MR 40:5884

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 46J15, 47B38, 30D55, 47B05

Retrieve articles in all journals with MSC (1991): 46J15, 47B38, 30D55, 47B05

Additional Information

James Dudziak
Affiliation: Lyman Briggs School, Michigan State University, East Lansing, Michigan 48825

T. W. Gamelin
Affiliation: Department of Mathematics, University of California, Los Angeles, California 90024

Pamela Gorkin
Affiliation: Department of Mathematics, Bucknell University, Lewisburg, Pennsylvania 17837

Received by editor(s): May 6, 1997
Published electronically: July 21, 1999
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society